Does a daily cycle of symptoms tell you anything?

Apologies if this question is obvious, but I am still learning....

I have been recently diagnosed with mixed connective tissue auto-immune disease, and am on hydroxychloroquine and prednisilone.

Over the past several weeks, my systemic symptoms have deteriorated - extreme fatigue, with nausea and hot flushes/shivering. And by 'extreme', I mean that sometimes I feel I am going to pass out through the effort of sitting upright!

My GP got me seen urgently by my respiratory consultant this week, who said he was happy that there were no infections causing it, but that it might be an exacerbation of the immune disorder.

I suspect my thyroid might be malfunctioning. There seems to be a daily pattern to the symptoms - during the night, I am waking with hot flushes, nausea and trembling, which quickly subsides when I throw the covers off, but keeps returning - as if my body is struggling to regulate my body temperature by itself. Once up, mornings are difficult. Things tend to improve as the day goes on (but never enough!).

Is this related to a disease process? Or is it more to do with simple fact that I take my steroids during the day and not in the middle of the night!? I'd be grateful for any thoughts.

16 Replies

oldestnewest
  • You might have cortisol problems. Cortisol has a circadian rhythm. It may/will cause symptoms if it is lower or higher than it should be.

    Cortisol starts the day high and then drops as the day goes on. It should be about as low as it ever gets around the time you go to bed. During the night it starts rising in preparation for the body waking up. This link might help :

    lifeextension.com/~/media/l...

    or this one :

    yourfusionhealth.com/wp-con...

    A lot of people have problems waking up early. Around 4am is common. It is when the body starts really accelerating the output of cortisol. If the amount of cortisol produced is too high then people will sweat a lot and then wake up.

    If cortisol is too low, then waking up is common for that reason too, although I can't remember the logic behind it, sorry. Blood sugar problems, possibly? The body wakes up so that you can eat?

    Cortisol levels have an impact on lots of things in the body, including the thyroid. See this link :

    chriskresser.com/5-ways-tha...

    You would need to be tested for cortisol problems.

    Doctors test cortisol with a single blood test at 9am. It measures total cortisol i.e. the cortisol attached to proteins (i.e. bound) and also free cortisol available for the body to use (i.e. unbound).

    Patients have discovered that measuring unbound cortisol only is more reliable as a measure of cortisol, and it is more informative to measure it at 4 or 5 times in the day.

    In the UK Genova Diagnostics UK do an Adrenal Stress Profile which measures cortisol and DHEA at 4 times during the day, but most doctors won't pay any attention to saliva results. Acting on the results would be up to you.

  • Thanks, humanbean, that makes a lot of sense.

    I'm going to have to make sure my medics run a full set of tests asap

  • As an experiment you could try eating a small snack of complex carbs just before bed time. This might help to keep your blood sugar more stable throughout the night. There is a list of complex carbs on this page, and no doubt there are thousands more :

    livestrong.com/article/2739...

    It's a simple experiment that won't do any harm, and if it helps, it's cheap and easy.

  • i will definitely try that, thank you

  • whisperit,

    I agree with HB but ensure to get thyroid antibodies tested as well (TPOAb & TBAb).

  • Thanks, radd. I tried humanbean's idea and had some porridge before bed, but woke, sweating and nauseous, at 4.30am.

    This morning, I'm again shivering/sweating and unable to eat more than a couple of mouthfuls before nausea takes over.

    Will see my GP tomorrow

  • It's a shame it didn't work, but it was worth trying. :(

    Low cortisol gives blood sugar problems. You might have high cortisol and/or high adrenaline. But unfortunately without testing there is no guaranteed way of telling low and high cortisol apart on the basis of symptoms alone - there is too much overlap.

    And I may have sent you up a dead end. You might not have cortisol problems at all.

    I hope you find the answers you need. Good luck. :)

  • No worries, hb!

    I'm very grateful for your thoughts, and wasn't expecting a miraculous long distance diagnosis, let alone a cure!

    I am still overwhelmed by the collapse in my health over the past year or so, and you've given me some good pointers to help my next discussions with my medics. So thank you again.

  • I could have written your post, I'm not on steroids, but in beta blockers for high blood pressure and am trying out T4/T3 (SR) and would be very interested if you manage to sort the trembling out. I've had no luck and am at my wits end. How I would love to get a good nights sleep, it's been so long I've forgotten what it's like.

  • Thanks Had-enough (that could have been my user name!)

    O, the trembling! Yesterday, I started the day exhausted, and by bedtime was utterly shattered after shaking uncontrollably all day long!

    I'm going to ring my specialist nurse tomorrow to get her thoughts, advice on cortisol testing etc. I will post again if I get any useful info.

    Hope things improve for you soon

  • This is interesting info and I've been doing it. I'm doing better. I would wake also so ill and nauseous shaky sweaty. I'm still working on it all but things have gotten better

    functionalps.com/blog/2012/...

  • Thanks Quiltgirl, I'll have a good look through that. Glad it seems to be helping you.

  • Hi Whisperit -

    Did your new symptoms start at the time you began taking prednisilone?

    As a corticosteroid it will affect your adrenals. Are you on a therapeutic amount (more than a body would normally produce) or physiological replacement amount (the amount a healthy body would normally produce)? Prednisilone will suppress your own production of for example cortisol or DHEA. This will also affect the amount of sex hormones available. All of this will affect sleep.

    I supplement hydrocortisone in stressful situtions and start trembling when the dose wears off.

    It is a very complex picture and I am in no way an expert. Even doctors don't know much about the multiple domino effects these drugs can set off. Still, try to find one who will check all potentially affected hormones.

    Prednisilone can alter the salt/potassium ratio, you should get potassium levels tested regularly.

    Were you given all the information about side effects, why never to stop the meds suddenly and an alert card for emergencies?

    A saliva test would not work while you take steroids.

  • Thanks milupa,

    Its hard to pinpoint the start of my symptoms, and I don't know what my new "normal" is supposed to be, as I was only diagnosed and began treatment (with hydroxycholorquine, and later, with 20mg pred daily) about 6 months ago. I've tried to maintain a regular schedule to taking the meds.

    But I have got noticeably worse in the last 5 weeks or so. I had antibiotics at first, on the assumption that I might be brewing a chest infection, but with no effect. Later bloods and chest xray indicated no infection. My GP sent me into hospital the following week, querying an occult infection, but again nothing showed up.

    The latest circadian pattern of night-time waking etc has only become regular in the last week. During the day, the nausea, and shivering seems to be getting worse and now - breaking news! - diarrhoea.

    I strongly suspect the prednisilone is implicated as - for example - after the usual 10mg earlier and a so-so morning, I took one of my 5mg tablets with my lunchtime snack about an hour ago and in the last 20 minutes, I have been struggling to contain waves of nausea, dizziness and shivering....

    I rang my specialist rheumatology nurse this morning. She said she doubted it is a cortisol issue but she is contacting my consultant and I hope to hear back this afternoon.

    Thanks for your comments

  • Hi whisperit -

    I do hope you get answers, but you probably have to do a lot of your own research. Did you take a good probiotic after the antibiotics? A healthy gut supports an active immune system.

    It is a very long reach because I know nothing about your conditions, severity etc --- but have you considered trying an autoimmune diet?

    I hope you can sleep a bit better tonight!

    Find out if you could spread the pred more, the largest amount early and then descending amounts every five hours or so, with a 'small crumb' just as you fall asleep?

    And one more thought: A blood sugar roller coaster? Have you tried lowish carb in the evening with a fat/protein snack before bed?

  • Thanks again milupa,

    I'm looking hard at my diet, although there seem to be an endless number of diffferent approaches. Some of them directly contradictory!

    I have a full CT scan on Wednesday and rheumy review in a fortnight. Until then, I think I will have to accept that the next few weeks are going to be a bit err not-very-nice.

    Meanwhile, it helps a lot to receive the kind of thoughtfulness that you have offered. Thank you! x

You may also like...